Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 23, NWS Quad Cities, IA

July 15, 2024Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 15, 2024, 6:47 PM CDT for Dubuque County, Jackson County, Iowa. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2024, 6:47 PM CDT (23:47 UTC)
Expired
Jul 15, 2024, 8:05 PM CDT
In force
78 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Dubuque County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:19 PM CDT, 28 minutes earlier. Its key messages:

  • A Heat Advisory is in effect area-wide today until 8 PM for peak heat indices between 100 to 100 degrees.
  • Today's severe thunderstorm outlook has been upgraded to a Moderate Risk (level 4 of 5) for the northern two-thirds of the forecast area. The Enhanced Risk (level 3 of 5) remains to the south. Significant damaging winds are the primary hazard; several tornadoes are also possible.
  • A Flood Watch as been issued for counties east and northeast of the Quad Cities. Recent heavy rainfall has saturated the ground, making this area more susceptible to flash flooding. Rainfall rates could peak between 2 - 2.5" per hour.
  • Moderate to major river flooding continues on the Mississippi River with most sites crested. The Rock River is now expected to see flooding due to the heavy rains upstream in the past 24 hours.
Area forecast discussion, Jul 15, 6:19 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service Paducah KY
619 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A Heat Advisory is in effect area-wide today until 8 PM for
  peak heat indices between 100 to 100 degrees.

- Today's severe thunderstorm outlook has been upgraded to a
  Moderate Risk (level 4 of 5) for the northern two-thirds of
  the forecast area. The Enhanced Risk (level 3 of 5) remains
  to the south. Significant damaging winds are the primary
  hazard; several tornadoes are also possible.

- A Flood Watch as been issued for counties east and northeast
  of the Quad Cities. Recent heavy rainfall has saturated the
  ground, making this area more susceptible to flash flooding.
  Rainfall rates could peak between 2 - 2.5" per hour.

- Moderate to major river flooding continues on the Mississippi
  River with most sites crested. The Rock River is now expected
  to see flooding due to the heavy rains upstream in the past 24
  hours.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 256 PM CDT Mon Jul 15 2024

There is a Moderate Risk (level 4 of 5) for severe weather this
afternoon into tonight for much of the outlook area, with an
Enhanced Risk (level 3 of 5) across the south. Please monitor
the weather closely and heed any warnings issued for your
location!

SPC mesoanalysis early this afternoon showed a mid-level
vorticity max across E South Dakota/SW Minnesota/NW Iowa,
positioned to the south of a 80 kt 300mb jet over northern
Minnesota and Wisconsin. A zone of low-level moisture
convergence was noted (where surface dewpoints were between 75
to 80 degrees!), stretching from central Iowa to the Quad
Cities and into central Illinois.

As large-scale ascent associated with the mid-level impulse
overspreads the area late this afternoon/evening, this quasi-
stationary zone of low- level convergence may aid in focusing
the convective initiation. With extreme instability in place
(3500 - 4500 J/kg MLCAPE), anticipate explosive convective
development and rapid upscale growth into one, or possible a
few, bowing line segments. Forward-propagating Corfidi vectors
and W to SE sloping theta-e and 1000-500mb thickness contours
should help in eventually guiding the MCS to the ESE or SE later
into the evening. CAMs have been consistent on showing
significant severe wind gusts in the strongest bowing segments
and the HREF max wind gust output shows several corridors with
values of 60-70+ kts. Greatest uncertainty is on the exact
placement/track of the dominant surging MCS, with a northern
scenario focused across the NE forecast area (NW Illinois) and
another camp further south which would bring significant winds
to a larger portion of eastern Iowa and northwest Illinois.

To reiterate, today is a favorable setup for a higher end wind
event (scattered 75+ mph gusts) due to a very unstable air mass,
sufficient deep layer shear, steep mid-level lapse rates near 8
C/km, and theta-e index values near 35. A few tornadoes are
possible in association with any surging storm segments as 0-3
km shear of 30+ kts supports development of mesovortices.

There is also potential for very heavy rainfall with PWATs near
2". There could be a zone of training convection that leads to
heavy rainfall totals of 2-4"+. WPC has a Slight Risk for flash
flooding across the outlook area.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 256 PM CDT Mon Jul 15 2024

Cooler and less humid air will move into the region behind a
cold front by Tuesday and last through the end of the week.
Overnight lows in the 50s are forecast on several nights, giving
our air conditioning a bit of a break.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 619 PM CDT Mon Jul 15 2024

Convection will pose a significant hazard to operations through
the next few hours. Measured wind gusts at ground level of 70-80
kts have been reported in the last hour. This system will likely
approach the KMLI-KDVN-KCLI corridor at similiar intensity and
may produce winds over 50 kt as far south as KBRL. Ceilings and
visibility will drop to near IFR and heavy thunderstorms and
gusty winds may persist for around an hour before moving to the
southeast. Areas of heavy rain may aid in fog formation in the
early morning hours Tuesday with drier west winds and VFR
conditions forecast for the daytime hours Tuesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Ervin/Uttech
AVIATION...JGG
Hazardous weather outlook, Jul 15, 3:45 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
345 PM CDT Mon Jul 15 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
345 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a Moderate risk, level 4 of 5, for
this afternoon and evening for much of eastern Iowa and northwest
Illinois. Very damaging winds to 85 mph, very large hail and a
few tornadoes are likely. Torrential rain producing flash
flooding is also possible. There is a flash flood watch for much
of northwest Illinois through tonight.

There is an Enhanced risk, level 3 of 5, for southeast Iowa,
northeast Missouri, and western Illinois.

Supercell thunderstorms with tornadoes and very large hail would
initially be most likely in areas north of Interstate 80 this
afternoon and early evening, followed by a damaging wind producing
line of storms, moving from west to east towards early evening.
Late in the evening, storms will become widespread and sink
southward, and heavy rain will become the primary threat.

Hot and humid conditions will be over the area through early this
evening, with heat index readings topping between 100 and 110
degrees. A Heat Advisory is in effect through 8 PM.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the east around 30 mph this afternoon then southeast 45 to
60 mph this evening.

Haase

In the hours before

Local storm report, Jul 15, 6:30 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
630 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Gst     2 W Paralta             42.05N 91.49W
07/15/2024  M67 MPH          Linn               IA   Public

&&

GROSS
Local storm report, Jul 15, 6:36 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
636 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Dmg     Rickardsville           42.58N 90.88W
07/15/2024                   Dubuque            IA   Trained Spotter

            4-6 inch tree limbs down.

&&
Local storm report, Jul 15, 6:38 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
638 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Dmg     1 NNE Robins            42.09N 91.66W
07/15/2024                   Linn               IA   Public

            1 foot diameter tree branch down, time
            estimated from radar.

&&

GROSS
Local storm report, Jul 15, 6:45 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
645 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Gst     1 N South English       41.46N 92.09W
07/15/2024  E60 MPH          Keokuk             IA   Public

&&
Local storm report, Jul 15, 6:46 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
646 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Tstm Wnd Gst     Elizabeth               42.32N 90.22W
07/15/2024  E60 MPH          Jo Daviess         IL   Public

            Estimated winds of 60 mph at the leading
            edge of the line, with low visibility.

&&

TJG
Local storm report, Jul 15, 6:47 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
647 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     3 NNE Cedar Rapids      42.01N 91.66W
07/15/2024                   Linn               IA   Trained Spotter

            Small tree down along with several tree
            branches. Time estimated from radar.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson42 min
Jul 14, 7:23 PM CDTSevere Thunderstorm WarningDVNClinton, Scott39 min
Jul 14, 7:49 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson41 min
Jul 14, 8:11 PM CDTSpecial Weather StatementDVNScott49 min
Jul 14, 8:38 PM CDTSpecial Weather StatementDVNMuscatine52 min
Jul 14, 9:07 PM CDTSpecial Weather StatementDVNKeokuk38 min
Jul 14, 9:33 PM CDTSpecial Weather StatementDVNClinton, Jackson42 min
Jul 14, 9:46 PM CDTSpecial Weather StatementDVNScott44 min
Jul 14, 9:51 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Scott54 min
Jul 14, 10:06 PM CDTSpecial Weather StatementDVNClinton39 min
Jul 15, 2:33 AM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more17 hr
Jul 15, 3:38 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan67 min
Jul 15, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Buchanan, Delaware, Linn54 min
Jul 15, 4:51 PM CDTTornado Warning Tornado observedDVNBenton, Buchanan, Linn39 min
Jul 15, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Linn64 min
Jul 15, 4:58 PM CDTFlash Flood WarningDVNBenton, Buchanan3 hr
Jul 15, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 3 more70 min
Jul 15, 5:22 PM CDTTornado Warning Tornado observedDVNBenton, Buchanan, Delaware, Linn38 min
Jul 15, 5:34 PM CDTTornado WarningDVNCedar, Jones, Linn41 min
Jul 15, 5:35 PM CDTFlash Flood WarningDVNBenton, Buchanan, Linn3 hr
Jul 15, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNDelaware, Dubuque, Jackson, Jones61 min
Jul 15, 5:54 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNBenton, Cedar, Clinton, Delaware, Dubuque, Jackson and 3 more66 min
Jul 15, 6:08 PM CDTFlash Flood WarningDVNLinn3 hr
Jul 15, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBenton, Iowa, Jefferson, Johnson, Keokuk, Linn and 1 more65 min
Jul 15, 6:15 PM CDTFlash Flood WarningDVNDelaware, Dubuque2 hr
Jul 15, 6:19 PM CDTTornado WarningDVNCedar, Clinton, Jackson, Jones41 min
Jul 15, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNCedar, Clinton, Muscatine, Scott63 min
Jul 15, 6:28 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNDubuque, Jackson77 min
Jul 15, 6:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDVNCedar, Clinton, Jackson, Scott78 min
Jul 15, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNDes Moines, Henry, Jefferson, Louisa, Muscatine, Van Buren and 1 more50 min
Jul 15, 6:58 PM CDTTornado WarningDVNClinton, Scott47 min
Jul 14, 7:05 PM CDTSevere Thunderstorm WarningDVNJo Daviess55 min
Jul 14, 7:27 PM CDTTornado WarningDVNCarroll, Jo Daviess32 min
Jul 14, 7:45 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson60 min
Jul 14, 7:47 PM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson58 min
Jul 14, 8:08 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside52 min
Jul 14, 8:21 PM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson4 hr
Jul 14, 8:25 PM CDTSevere Thunderstorm WarningDVNStephenson35 min
Jul 14, 8:40 PM CDTTornado WarningDVNCarroll, Whiteside35 min
Jul 14, 8:45 PM CDTSevere Thunderstorm WarningDVNWhiteside45 min
Jul 14, 8:48 PM CDTRiver Flood WarningDVNHenry, Rock Island9 days
Jul 14, 8:49 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside41 min
Jul 14, 8:58 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island47 min
Jul 14, 9:44 PM CDTSpecial Weather StatementDVNMercer46 min
Jul 14, 10:03 PM CDTSpecial Weather StatementDVNBureau42 min
Jul 14, 10:21 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside39 min
Jul 14, 10:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenry, Rock Island, Whiteside49 min
Jul 14, 10:54 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Putnam, Whiteside66 min
Jul 15, 12:35 AM CDTSpecial Weather StatementDVNWarren40 min
Jul 15, 7:45 AM CDTRiver Flood WarningDVNWhiteside4 days
Jul 15, 2:22 PM CDTFlood WatchDVNBureau, Carroll, Henry, Jo Daviess, Putnam, Stephenson and 1 more8 hr
Jul 15, 6:38 PM CDTTornado WarningDVNCarroll, Jo Daviess, Stephenson52 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.